Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 209, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2003, 12:34 AM CDT for 6 counties in Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 12:34 AM CDT (05:34 UTC)
- Expired
- Jul 9, 2003, 1:30 AM CDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Blaine County, NE, Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 119 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
| Jul 8, 11:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2953 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
915
WUUS53 KLBF 090534
SVRLBF
NEC009-041-071-089-115-183-090630-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1234 AM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA
SOUTHERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA
GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA
WHEELER COUNTY IN NORTH CENTRAL NEBRASKA
SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA
CUSTER COUNTY IN CENTRAL NEBRASKA
* UNTIL 130 AM CDT
* AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
EXTENDING FROM 2 MILES NORTHEAST OF INMAN TO 10 MILES EAST OF
BURWELL TO 4 MILES EAST OF BROKEN BOW TO 4 MILES SOUTH OF ARNOLD...
MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OVER WESTERVILLE AROUND 1245 AM CDT
OVER CALLAWAY AROUND 1250 AM CDT
OVER BARTLETT AROUND 1255 AM CDT
OVER OCONTO AROUND 105 AM CDT
OVER BERWYN AROUND 120 AM CDT
4 MILES NORTH OF ANSLEY AROUND 130 AM CDT
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR NORTHWESTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 500 AM CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4258 9896 4193 9928 4176 9966 4175 10024
4107 10018 4108 9924 4140 9890 4180 9829
4245 9775
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:06 PM CDT, 9 hours 28 minutes earlier.
Area forecast discussion, Jul 8, 3:06 PM CDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT TUE JUL 8 2003 ...TEMPS AND THE CONVECTION THIS EVENING THE MAIN CONCERN... VERY BUSY DAY TODAY AS WE ARE CLEANING UP AFTER A MAJOR WIND EVENT LAST NIGHT. WILL TRY AND CONFIRM THE 105 MPH WIND REPORTED TO DEUEL COUNTY EMERGENCY MANAGER BY A UNION PACIFIC RAILROAD EMPLOYEE. U.P. HAVE WIND EQUIPMENT OUT AROUND BIG SPRINGS. AWIPS DATA FOR THIS EVENT HAS BEEN ARCHIVED AND A PRELIMINARY REPORT HAS BEEN POSTED AT OUR PAST EVENTS SECTION OF OUR HOMEPAGE. TONIGHT...STRONG 800MB THETA E ADVECTION VIZ TEXAS/HIGH PLAINS IS FORECAST TO FOCUS ACROSS NORTHERN NEB/SRN SD THIS EVENING. THIS FOCUS IS VERY STRONG LIKE LAST NIGHT BUT OCCURS ABOUT 3 HRS LATER AOA 03Z. KVTN MODEL SOUNDING SHOWS DRY MIDLEVEL INTRUSION NEAR 700MB FOR ANOTHER POTENTIAL WIND EVENT. WIND FIELDS/SHEAR ARE VERY STRONG TONIGHT SO OTHER TYPES OF SEVERE WEATHER COULD OCCUR ALSO. MID LEVEL LAPSE RATES CONTINUE VERY STEEP. CONVECTION CURRENTLY FIRING OVER NE WY IS BEING MONITORED FOR SVR WX BY SPC. PRESUMABLY THIS AREA OF CONVECTION WILL ADVANCE E-SE THRU NW NEB/WRN SD THIS AFTN/EVENING. ETA FOCUSES THE BEST INSTABILITY ACROSS NRN ZONES BUT A N-S BAND OF SQUALL-LIKE LOOKING OMEGA DEVELOPS SWD TONIGHT ACROSS ALL OF FCST AREA. THEREFORE...ALL OF FCST AREA WILL BE MONITORED FOR SEVERE AS CONVECTION OVER WY APPEARS SOMEWHAT FARTHER SOUTH THAN EXPECTED AND ATMOSPHERE ACROSS WRN NEB IS BECOMING VERY UNSTABLE. BEYOND...WEDS-TUESDAY...DRY. MRF SUGGESTING VERY WARM WEATHER MONDAY...SOME CHC OF STORMS TUESDAY. .LBF...NONE. CDC
Hazardous weather outlook, Jul 8, 4:07 PM CDT, 8 hours 27 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 407 PM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TONIGHT ACROSS NORTH CENTRAL NEBRASKA...MAINLY EAST OF A LINE FROM MERRIMAN IN NORTHWEST CHERRY COUNTY...TO BROWNLEE IN SOUTHEAST CHERRY COUNTY...TO BURWELL IN GARFIELD COUNTY. A SLIGHT RISK OF SEVERE THUNDERSTORMS THEN EXTENDS NORTHEAST OF A LINE FROM 20 MILES NORTH OF LISCO IN WESTERN GARDEN COUNTY...TO SUTHERLAND IN LINCOLN COUNTY...TO EUSTIS IN NORTHEAST FRONTIER COUNTY. THUNDERSTORMS WILL BEGIN ACROSS WYOMING AND SOUTH DAKOTA AND DROP SOUTHEAST INTO NORTH CENTRAL NEBRASKA. SOUTHEAST WINDS CONTINUE TO BRING ABUNDANT MOISTURE INTO THE AREA. THUNDERSTORMS WILL PUSH INTO THE AREA THIS EVENING ALONG AN AREA OF LOW PRESSURE IN NORTH CENTRAL NEBRASKA...AND THEN MOVE SOUTHEASTWARD ACROSS NORTH CENTRAL NEBRASKA OVERNIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG OUTFLOW WINDS FROM THE THUNDERSTORMS...HOWEVER GIVEN THE PROXIMITY OF THE SURFACE FRONT AND CHANGING WIND DIRECTION THROUGH THE LOWER LAYERS OF THE ATMOSPHERE...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA. SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY. DDB
In the hours before
Local storm report, Jul 8, 10:29 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1029 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM 9 NNE HYANNIS NE 1.00 IN HAIL
07/08/03 CHERRY
CABLocal storm report, Jul 8, 10:41 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1041 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 3 N HYANNIS NE 3.00 IN HAIL
07/08/03 GRANT HAIL LARGER THAN BASEBALLS
REPORTED
CABLocal storm report, Jul 8, 11:30 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM 12 NW TRYON NE 1.75 IN HAIL
07/08/03 MCPHERSON
CABLocal storm report, Jul 8, 11:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1133 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 PM 21 SSW MULLEN NE 1.00 IN HAIL
07/08/03 HOOKER GUSTY WINDS AND STORM
ROTATION REPORTED
CABLocal storm report, Jul 8, 11:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM TRYON NE TORNADO
07/08/03 MCPHERSON NO POWER IN TRYON...POWER
LINES DOWN...TORNADO WENT
THROUGH THE TOWN OF TRYON
CABLocal storm report, Jul 8, 11:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1151 PM CDT TUE JUL 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM TRYON NE TORNADO
07/08/03 MCPHERSON LARGE TREES REPORTED DOWN
IN CITY OF TRYON
CABThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:29 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jul 8, 9:48 PM CDT | Severe Thunderstorm Warning | LBF | Grant, Hooker | 57 min |
| Jul 8, 9:57 PM CDT | Tornado Warning | LBF | Grant, Hooker | 48 min |
| Jul 8, 10:32 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 58 min |
| Jul 8, 10:48 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 57 min |
| Jul 8, 11:07 PM CDT | Severe Thunderstorm Warning | LBF | McPherson | 53 min |
| Jul 8, 11:25 PM CDT | Tornado Warning | LBF | McPherson | 35 min |
| Jul 8, 11:50 PM CDT | Tornado Warning | LBF | Logan | 40 min |
| Jul 9, 12:15 AM CDT | Tornado Warning | LBF | Lincoln | 30 min |
| Jul 9, 12:30 AM CDT | Tornado Warning | LBF | Logan | 30 min |
| Jul 9, 1:03 AM CDT | Tornado Warning | LBF | Custer | 27 min |
| Jul 9, 2:08 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup, Thomas | 67 min |
| Jul 9, 3:16 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Garfield, Loup | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.